Alert archive / Wisconsin / Wind Advisories in 2011
Wind Advisory 1, NWS Duluth, MN
NWS Duluth, MN issued this wind advisory at Feb 18, 2011, 1:02 AM CST for 4 counties in Wisconsin; 4 counties in Minnesota. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Feb 18, 2011, 1:02 AM CST (07:02 UTC)
- Expired
- Feb 18, 2011, 6:45 PM CST
- In force
- 18 hr
- Issued by
- NWS Duluth, MN
Counties Carlton County, MN, Cook County, MN, Lake County, MN, Saint Louis County, MN, Ashland County, WI, Bayfield County, WI, Douglas County, WI, Iron County, WI
The radar
The Duluth radar (KDLH), 63 km from the middle of the area, began a volume at 07:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 7.0 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 582 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
310 WWUS73 KDLH 180702 NPWDLH URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DULUTH MN 102 AM CST FRI FEB 18 2011 ...INTENSE WINDS EXPECTED NEAR LAKE SUPERIOR... .A STRONG COLD FRONT WILL BRING DRAMATICALLY COLDER AIR INTO THE REGION TODAY ON STRONG WESTERLY WINDS. THE STRONGEST WINDS WILL LIKELY OCCUR ADJACENT TO LAKE SUPERIOR...INCLUDING THE NORTH SHORE...THE TWIN PORTS...AND THE SOUTH SHORE. THE HIGHER TERRAIN ALONG THE NORTH SHORE AND IN THE BAYFIELD PENINSULA SHOULD SEE THE HIGHEST WINDS...WITH WIND GUSTS OF UP TO 50 MPH AT TIMES. THE WINDS WILL SLOWLY SUBSIDE TONIGHT...AS HIGH PRESSURE BUILDS IN FROM THE WEST. MNZ020-021-037-WIZ001>004-181515- /O.NEW.KDLH.WI.Y.0001.110218T0702Z-110219T0300Z/ SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE- CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-BAYFIELD-ASHLAND-IRON- INCLUDING THE CITIES OF...TWO HARBORS...GRAND MARAIS...DULUTH... CLOQUET...SUPERIOR...WASHBURN...ASHLAND...HURLEY 102 AM CST FRI FEB 18 2011 ...WIND ADVISORY IN EFFECT UNTIL 9 PM CST THIS EVENING... THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 9 PM CST THIS EVENING. * TIMING: POWERFUL WEST WINDS WILL CONTINUE INTO THIS EVENING FOR COASTAL AREAS ALONG THE NORTH AND SOUTH SHORES OF LAKE SUPERIOR. THE MOST INTENSE WINDS ARE EXPECTED ALONG THE HIGHER TERRAIN OF THE NORTH SHORE...AND ALSO IN THE TIP OF THE BAYFIELD PENINSULA. * WINDS: WEST WINDS OF 25 TO 35 MPH...WITH GUSTS OF UP TO 50 MPH ARE EXPECTED INTO THIS EVENING. * IMPACTS: STRONG WINDS MAY BRING DOWN TREE BRANCHES...RESULTING IN SOME SPORADIC POWER OUTAGES. THE WINDS WILL ALSO MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 30 MPH OR GREATER ARE EXPECTED...WITH FREQUENT WIND GUSTS OF 45 TO 57 MPH. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ DAP
4 follow-up statements
508 WWUS73 KDLH 180938 NPWDLH URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DULUTH MN 338 AM CST FRI FEB 18 2011 ...INTENSE WINDS WILL CONTINUE NEAR LAKE SUPERIOR... .A STRONG COLD FRONT WILL BRING DRAMATICALLY COLDER AIR INTO THE REGION TODAY ON STRONG WESTERLY WINDS. THE STRONGEST WINDS WILL LIKELY OCCUR ADJACENT TO LAKE SUPERIOR...INCLUDING THE NORTH SHORE...THE TWIN PORTS...AND THE SOUTH SHORE. THE HIGHER TERRAIN ALONG THE NORTH SHORE AND IN THE BAYFIELD PENINSULA SHOULD SEE THE HIGHEST WINDS...WITH WIND GUSTS OF UP TO 50 MPH AT TIMES. THE WINDS WILL SLOWLY SUBSIDE TONIGHT...AS HIGH PRESSURE BUILDS IN FROM THE WEST. MNZ020-021-037-WIZ001>004-181800- /O.CON.KDLH.WI.Y.0001.000000T0000Z-110219T0300Z/ SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE- CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-BAYFIELD-ASHLAND-IRON- INCLUDING THE CITIES OF...TWO HARBORS...GRAND MARAIS...DULUTH... CLOQUET...SUPERIOR...WASHBURN...ASHLAND...HURLEY 338 AM CST FRI FEB 18 2011 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING. * TIMING: POWERFUL WEST WINDS WILL CONTINUE INTO THIS EVENING FOR COASTAL AREAS ALONG THE NORTH AND SOUTH SHORES OF LAKE SUPERIOR. THE MOST INTENSE WINDS ARE EXPECTED ALONG THE HIGHER TERRAIN OF THE NORTH SHORE...AND ALSO IN THE TIP OF THE BAYFIELD PENINSULA. * WINDS: WEST WINDS OF 25 TO 35 MPH...WITH GUSTS OF UP TO 50 MPH ARE EXPECTED INTO THIS EVENING. * IMPACTS: STRONG WINDS MAY BRING DOWN TREE BRANCHES OR WEAK TREES...RESULTING IN SOME SPORADIC POWER OUTAGES. THE WINDS WILL ALSO MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 30 MPH OR GREATER ARE EXPECTED...WITH FREQUENT WIND GUSTS OF 45 TO 57 MPH. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ DAP
939 WWUS73 KDLH 181621 NPWDLH URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DULUTH MN 1021 AM CST FRI FEB 18 2011 ...INTENSE WINDS WILL CONTINUE NEAR LAKE SUPERIOR... .A STRONG COLD FRONT WILL BRING DRAMATICALLY COLDER AIR INTO THE REGION TODAY ON STRONG WEST TO NORTHWEST WINDS. THE STRONGEST WINDS WILL LIKELY OCCUR ADJACENT TO LAKE SUPERIOR...INCLUDING THE NORTH SHORE...THE TWIN PORTS...AND THE SOUTH SHORE. THE HIGHER TERRAIN ALONG THE NORTH SHORE AND IN THE BAYFIELD PENINSULA SHOULD SEE THE HIGHEST WINDS...WITH WIND GUSTS OF UP TO 50 MPH AT TIMES. THE WINDS WILL SLOWLY SUBSIDE TONIGHT...AS HIGH PRESSURE BUILDS IN FROM THE WEST. MNZ020-021-037-WIZ001>004-190000- /O.CON.KDLH.WI.Y.0001.000000T0000Z-110219T0300Z/ SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE- CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-BAYFIELD-ASHLAND-IRON- INCLUDING THE CITIES OF...TWO HARBORS...GRAND MARAIS...DULUTH... CLOQUET...SUPERIOR...WASHBURN...ASHLAND...HURLEY 1021 AM CST FRI FEB 18 2011 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING. * TIMING: POWERFUL WEST WINDS WILL CONTINUE INTO THIS EVENING FOR COASTAL AREAS ALONG THE NORTH AND SOUTH SHORES OF LAKE SUPERIOR. THE MOST INTENSE WINDS ARE EXPECTED ALONG THE HIGHER TERRAIN OF THE NORTH SHORE...AND ALSO IN THE TIP OF THE BAYFIELD PENINSULA. SPOTTERS AROUND SILVER BAY AND FINLAND HAVE REPORTED WIND GUSTS OF 50 TO 55 MPH THIS MORNING. * WINDS: SUSTAINED WEST WINDS OF 25 TO 35 MPH...WITH GUSTS OF UP TO 50 MPH ARE EXPECTED INTO THIS EVENING. * IMPACTS: STRONG WINDS MAY BRING DOWN TREE BRANCHES OR WEAK TREES...RESULTING IN SOME SPORADIC POWER OUTAGES. THE WINDS WILL ALSO MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 30 MPH OR GREATER ARE EXPECTED...WITH FREQUENT WIND GUSTS OF 45 TO 57 MPH. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ MELDE
668 WWUS73 KDLH 182115 NPWDLH URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DULUTH MN 315 PM CST FRI FEB 18 2011 ...STRONG WINDS WILL CONTINUE NEAR LAKE SUPERIOR... MNZ020-021-037-WIZ001>004-190300- /O.CON.KDLH.WI.Y.0001.000000T0000Z-110219T0300Z/ SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE- CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-BAYFIELD-ASHLAND-IRON- INCLUDING THE CITIES OF...TWO HARBORS...GRAND MARAIS...DULUTH... CLOQUET...SUPERIOR...WASHBURN...ASHLAND...HURLEY 315 PM CST FRI FEB 18 2011 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING. * TIMING: STRONG WINDS WILL CONTINUE LATE THIS AFTERNOON AROUND LAKE SUPERIOR...BUT DIMINISH THIS EVENING. THE HIGHER TERRAIN AROUND THE LAKE WILL SEE THE HIGHEST WIND. * WINDS: SUSTAINED WEST TO NORTHWEST WINDS OF 20 TO 30 MPH...WITH GUSTS OF 40 TO 50 MPH WILL CONTINUE LATE THIS AFTERNOON...BUT DIMINISH THROUGH THE EARLY EVENING HOURS. * IMPACTS: STRONG WINDS MAY BRING DOWN TREE BRANCHES OR WEAK TREES...RESULTING IN SOME SPORADIC POWER OUTAGES. THE WINDS WILL ALSO MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 30 MPH OR GREATER ARE EXPECTED...WITH FREQUENT WIND GUSTS OF 45 TO 57 MPH. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ MELDE
142 WWUS73 KDLH 190045 NPWDLH URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DULUTH MN 645 PM CST FRI FEB 18 2011 MNZ020-021-037-WIZ001>004-190145- /O.CAN.KDLH.WI.Y.0001.000000T0000Z-110219T0300Z/ SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE- CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-BAYFIELD-ASHLAND-IRON- INCLUDING THE CITIES OF...TWO HARBORS...GRAND MARAIS...DULUTH... CLOQUET...SUPERIOR...WASHBURN...ASHLAND...HURLEY 645 PM CST FRI FEB 18 2011 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN DULUTH HAS CANCELLED THE WIND ADVISORY. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this wind advisory went out at Feb 17, 11:51 PM CST, 1 hour 11 minutes earlier.
Area forecast discussion, Feb 17, 11:51 PM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 1151 PM CST THU FEB 17 2011 .AVIATION.../06Z TAF ISSUANCE/ MAIN CONCERN THIS TAF PERIOD WILL BE THE GUSTY WESTERLY WINDS. CURRENT GUSTS IN EXCESS OF 40 KTS AT DLH WILL BE STAY IN THE 35 KNOT RANGE THROUGH MOST OF THE DAY ON FRIDAY. -SN WILL FAVOR THE NORTHERN TERMINALS WITH IFR VISBYS IN ANY LIGHT SNOW SHOWERS AT INL THROUGH 10Z. MVFR CIGS WILL SCATTER TOWARDS SUNSET ON FRIDAY WITH DIMINISHING WINDS. && .PREV DISCUSSION... /ISSUED 836 PM CST THU FEB 17 2011/ UPDATE...COLD FRONT IS BLASTING THROUGH THE FA ATTM. GUSTY SFC WIND TO 38 KTS NOTED AT KBRD AT 02Z WITH SEVERAL LOCATIONS GUSTING BETWEEN 30 AND 35 KTS. REMOVED THE MENTION OF FREEZING PCPN AS ALL EXPECTED PCPN TO BE OF FROZEN VARIETY AND SEEN ON UPSTREAM OBS. OTHER MINOR TWEAKS MADE. PREV DISCUSSION... /ISSUED 553 PM CST THU FEB 17 2011/ AVIATION.../0Z TAF ISSUANCE/ COLD FRONT CURRENTLY MOVING THROUGH MINNESOTA HAS SWITCHED WINDS TO THE WEST AT BRD WITH GUSTS IN EXCESS OF 25 KTS. LIFR CIGS AND VSBYS EXITING THE EASTERN AERODROMES AND A VERY BRIEF PERIOD OF VFR CONDITIONS ARE POSSIBLE JUST AHEAD OF THE FRONTAL PASSAGE. IN THE WAKE OF THE FRONT...MVFR CIGS AND GUSTY WESTERLY WINDS WILL BE WITH THE TERMINALS THROUGH MID MORNING ON FRIDAY. PRECIPITATION WILL BE MAINLY TO THE NORTH SO INCLUDED SOME -SN AT INL. MAY BE A BRIEF PERIOD OF -DZ/-FZDZ AT INL BEFORE GOING OVER TO ALL SNOW BUT CONFIDENCE NOT VERY HIGH AS THE PRECIPITATION SHOULD BE QUITE LIGHT. PREV DISCUSSION... /ISSUED 320 PM CST THU FEB 17 2011/ DISCUSSION... THRU SUN... LARGE SFC LOW OVR NWRN MN AT 18Z HAS BEEN MOVG RAPIDLY TO THE NE AND SHUD CONT TO DO SO OVRNGT. INSTAB AND STRONGER WINDS WILL DISSIPATE THE FG/ST THAT WAS OVR THE REGION THIS MRNG. STRONG GRADIENT AND CAA WILL TRANSPORT UPR LVL MOMENTUM DOWN TO THE SFC...COMING CLOSE TO WIND ADVY CRITERIA...REACHING A MAX LATE TNGT THRU ABOUT MIDDAY ON FRI...BUT WILL HOLD OFF ON A HEADLINE ATTM. TEMPORARY RIDGING SHUD PERMIT JUST SOME LES ALG THE S SHORE ON SAT BEFORE ANOTHER LARGE SYSTEM MOVES UP FROM THE SW ON SUN. THERE ARE SOME SIG DIFFS AMONG MODELS ON AMT OF MSTR/QPF AND HOW FAR N IT PROPAGATES...AND MUCH DEPENDS ON THE EXACT TRACK OF THE LOW...BUT FOR NOW HAVE GONE WITH HIGH CHC POPS AND ALL SNOW. SOME MODIFICATIONS MAY HAVE TO BE MADE OVR THE NEXT COUPLE OF DAYS...ESPCLY OVR SRN ZONES ON POPS/QPF/PTYPE. SUN NITE THRU THU... OVERALL TREND FROM YESTERDAYS FORECAST IS DECREASED CONFIDENCE ON SUNDAY SYSTEM. LATEST EC HAS TRENDED FARTHER NORTH WITH DEEP LAYER RH EVEN THOUGH ITS SFC LOW PRESS SYSTEM REMAINS FARTHEST SOUTH. THERE IS STILL ROOM FOR ADDITIONAL TRENDING NORTH AS MID LVL FLOW NOW FEATURES EXITING NRN BRANCH VORTEX OVER HUDSON BAY. THIS ALLOWS SRN BRANCH TO EDGE INTO CWA MORE THAN YESTERDAYS SOLUTION. WILL NEED TO WATCH THIS SYSTEM CAREFULLY FOR ITS POTENTIAL FOR SIGNIFICANT SNOW ACROSS SRN/CTRL TIER OF CWA. MAIN FORCING WOULD OCCUR WITHIN LOW/MID LVL FRONTOGENESIS HOWEVER MDL FCST OF AREA OF MAX THERMAL LIFT VARIES WIDELY. INCREASING LAKE ENHANCED/LAKE EFFECT SNOWFALL ACROSS SOUTH SHORE/TWIN PORTS VICINITY AS A PROLONGED PERIOD OF LONG FETCH DEVELOPS ACROSS LAKE SUPERIOR. SLUGGISH NATURE OF MID LVL FLOW ACCOMPANIED BY DEEP LAYER RH WILL KEEP CLOUDS ACROSS MOST OF CWA INTO WEDNESDAY. PROGRESSIVE FLOW WILL BRING ANOTHER EPISODE OF WARM ADVECTION INTO THE REGION MIDWEEK. TEMPS REMAIN NEAR SEASONAL LEVELS UNTIL BRIEF WARMING WED. && .POINT TEMPS/POPS... DLH 12 20 3 20 / 30 30 10 10 INL 4 11 -7 13 / 50 30 20 30 BRD 14 20 4 23 / 30 10 10 10 HYR 22 25 4 26 / 30 20 10 10 ASX 21 23 7 25 / 30 30 30 10 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && SHORT TERM...GSF AVIATION...KK
Hazardous weather outlook, Feb 17, 10:20 PM CST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 1020 PM CST THU FEB 17 2011 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-181130- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 1020 PM CST THU FEB 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TONIGHT GUSTY WINDS TO 35 MPH...WITH SOME LOCALIZED GUSTS TO 50 MPH UNTIL MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A STRONG STORM SYSTEM IS FORECAST TO BRING ACCUMULATING SNOW TO THE NORTHLAND ON SUNDAY...ALTHOUGH IT IS STILL TO EARLY TO PREDICT SPECIFIC AMOUNTS. PLEASE MONITOR LATER FORECASTS FOR UPDATES. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. GSF MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 18, 3:15 PM CST | Winter Storm Watch | DLH | Ashland, Bayfield, Burnett, Douglas, Iron, Price and 2 more | 24 hr |
Nearby
Wind Advisories in Wisconsin, 2011Wind Advisories in Minnesota, 2011Every wind advisory in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.